Neurontin / Klonopin = Lowered IQ (or just paranoid)

Discussion in 'Fibromyalgia Main Forum' started by vinetti23, Jun 13, 2003.

  1. vinetti23

    vinetti23 New Member

    I've been on Neurontin for 2-3 years...

    2+ years ago I graduated magna cum laude at one of the top 10 undergrad schools in the country (i'm one of those young FMs).

    Anyway...Literally since the first few weeks I was on that drug I noticed immediate changes in my emotional range (less moody but also less happy/elevated). Ultimately, I started noticing minor changes in my creativity and "wit" - My comebacks took a minute...not a second as they used to. I didn't feel as "funny" anymore. I was told the mood effects were normal - as this drug is used in bipolar patients & those w/ mood disorders. So, time marched on and my dosage slowly increased.

    In the first year, I almost felt more intelligent bc I had less "noise" going on in my head & pain in my body. In this past year, I just feel slow. Maybe it's because I got a Tivo and am watching too much TV (ha - seriously)... but I am starting to worry. This drug works on GABA, and that slows down the synaptic functions of the brain. Ultimately, intelligence is related to speed that messages can get across the brain & how many different linkages you can sustain from one neuron to another. Having flooded my brain w/ this gaba increasing drug for 2+ years now, I'm worried that I've "slowed myself down" and can't perform intellectually like I used to. I know that there are drugs that CAN do this but they are usually much more intense drugs (i.e. haldol, marijuana, etc...)

    This could TOTALLY be just paranoia and me freaking out that GMAT questions are *really* hard. However, I'm not picking up the stupid math concepts like I used to at all. I even took that stupid Fox "test the nation" IQ test and let's just say I am not where I used to be...IQ is supposed to be constant through life ... not dropping 25 points...(I know it was "for entertainment purposes only" but they showed the scores of many many people who did much much better than I)

    I've mentioned the effects to my neuro. who understands where I am coming from but says that the FDA and the drug co. have never released anything around this problem.

    Any other long term neurontin and / or klonopin users want to add their 2c? Thanks...
  2. givemethebrain

    givemethebrain New Member

    vinetti,
    have you done any research on the affects of theses meds? get the technical info from your Pharmicist.
    We fibromites have the special gift of being in the 1% of wierd reactions.
    Since my fibro has really shown itself I was totally devestated cause Im a medical freak , read anythingI can ..since age 12 my family if they had a problem would call me and get info from me..I became really knowledgable about holistic nutrition..Now I feel totally braindead..I cant remember what supplements help with things like dry skin , just basic things . I even knewwhat plants that grew in the wild were good for ailments..I prided myself on my quick mind.. I was reading at 3 years old..
    could spell every word cause I had an almost photographic memory. now Ive lost my ability to communicate by half..as far as concepts.and prolly other things I cant remember I have trouble with..LOL
    I am a C.N.A. and have a client with ms who uses neurontin Ill ask her whether shes noticed this..she does though have a tendancy to repeat things alot. :)
    Ive found that marijuana does help me to focus and clears some of the fog, in small amounts
    it seems that we all respond in different ways to meds.

    take care
    J.
    [This Message was Edited on 06/14/2003]
  3. Mikie

    Mikie Moderator

    Neurontin and Klonopin are known to kind of flatten out our moods. That is OK with me because before the Klonopin, my moods were mostly on the darker side. I now use a little caffeine in the mornings to get me going as the Provigil did not work for me.

    People with FMS/CFIDS often show lesions in the brain where there is a lack of oxygen. It is more likely this than the drug which is causing the problem. You might try tweaking the drug a little, but not too much, to see if this helps. Or, like me, you could try a little something for stimulation during the daytime. BTW, I also slip a quarter of a pill of Klonopin under my tongue during the day to keep the racing brain, sensory overload, and anxiety under control.

    I had a measured IQ of 135 in the 6th grade and haven't had it measured since. I graduated Magna Cum Laude with a B.S. degree in Marketing from college in my 40's with a 3.88 GPA, 4.00 in my major. I could think fast on my feet and take on almost anything. Today, I suffer from some cognitive problems like memory loss, dyslexia, and the inability to remember the word I am trying to use. This was happening before I took Klonopin and I do not think the Klonopin has made it worse; in fact, I believe it has helped me in this respect.

    Good news is that we had someone here who recovered from CFIDS and she got back all her cognitive function and even memories which she had thought were gone forever.

    Allowing our neurons to continue to misfire will eventually cause brain damage, so treating it is a good thing. As with everything else, there are some tradeoffs.

    I try to keep as alert as possible by reading; I've been fascinated by quantum physics and read about it. I research our illnesses and treatments, and I do puzzles, writing with my non-dominant hand. All this is designed to help me keep functioning.

    I hope this helps.

    Love, Mikie
  4. steffy

    steffy New Member

    I find your post very interesting. I, myself, have been taking Klonopin at night--only 0.5 mg (along with 5 mg Ambien) for sleep for several years now. And it is one of the drugs I would be least willing to give up, as it gives me at least 6 hours of deep sleep. Recently, I've been thinking about adding Neurontin, as some have said it really helps with morning stiffness/pain, which is the worse time of day for me. I literally wake up feeling like I've been beaten with a baseball bat--or sometimes I envision a lead pipe.

    Anyway, now you have given me reason to reconsider the Neurontin at least. I, too, have significant cognitive deficits. I have trouble even following a simple recipe--this from a person with 5 college degrees (2 at the master's level). Funny, I can still write--but it takes forever, with perpetual rewritings. But I have attributed this to the ubiquitous 'fibrofog,' plus medication side effects to some extent.

    I guess I'm not answering your question, but I do find that taking Provigil 100mg once or twice a day helps me. Although, occasionally it seems to make me even fuzzier. Cylert (pemoline) is also reportedly good, but as it is an amphetamine, it is hard to get your MD to prescribe, not to mention it has its own list of SEs (don't they all?). I find that green tea can be useful. I'm also trying to address the theory that fibrofog is caused by poor cerebral circulation secondary to vasospasms (presumably from ANS dysregulation) by hanging on my inversion table (30 degrees upside down). This is new, so I can't say whether it is working or not.

    Hope this is useful info. By the way, I took the GRE way before I had FM and even then it was the hardest test I every took. Not to scare you, but to reassure you that its (GRE/GMAT) difficulty is to be expected.

    steffy